Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 159, NWS La Crosse, WI

September 11, 2000Taylor County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 11, 2000, 4:27 PM CDT for Taylor County, Wisconsin. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 11, 2000, 4:27 PM CDT (21:27 UTC)
Expired
Sep 11, 2000, 5:30 PM CDT
In force
63 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Taylor County, WI

What was reported inside it

TimeReportWhereRemark
Sep 11, 5:10 PM CDTThunderstorm Wind 52 EPerkinstown, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 3:30 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2000-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2000-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 112127
SVRLSE
WIC119-112230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
427 PM CDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAYLOR COUNTY IN NORTH CENTRAL WISCONSIN

* UNTIL 530 PM CDT

* AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 31 MILES WEST OF MEDFORD...OR ABOUT 19 MILES
  SOUTH OF LADYSMITH...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR MEDFORD...CHELSEA AT 505 PM CDT
  NEAR WESTBORO AT 510 PM CDT
  NEAR RIB LAKE AT 515 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR
NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND NORTHWESTERN WISCONSIN.

RIECK

LAT...LON 4530 9101 4512 9100 4514 9012 4536 9011

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:20 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 11, 2:20 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT MON SEP 11 2000

PRIMARY CONCERN...SEVERE WEATHER POTENTIAL INTO THIS EVENING.

SURFACE ANALYSIS INDICATED LOW PRESSURE IN SOUTHEAST MN...MOVING
ALONG FRONTAL BOUNDARY EXTENDING FROM NORTHWEST WI TO WESTERN IOWA.
AIR MASS VERY MOIST AND UNSTABLE AHEAD OF THE FRONT WITH MSAS
INDICATING LIFTED INDICES OF MINUS 8 AND GOOD LOW LEVEL MOISTURE
CONVERGENCE. SHORT WAVE SEEN IN WATER VAPOR IMAGERY ADVANCING ACROSS
THE NORTH DAKOTA/CANADIAN BORDER AS UPPER LEVEL TROUGH AMPLIFIES.

12Z MODELS INITIALIZED WELL AND AGREE THAT UPPER LEVEL TROUGH WILL
MOVE RAPIDLY TOWARD THE GREAT LAKES TONIGHT...SWEEPING THE ASSOCIATED
SURFACE COLD FRONT QUICKLY ACROSS THE FORECAST AREA THIS EVENING.
WITH RESPECT TO DETAILS...PREFER THE ETA MODEL OVERALL...ESPECIALLY
WITH DEPICTION OF QPF ASSOCIATED WITH STRONG CONVECTION THIS EVENING.

ALL PARAMETERS STILL POINT TO POTENTIAL FOR SEVERE WEATHER IN THE
FORECAST AREA LATE THIS AFTERNOON INTO THIS EVENING AS THE COLD FRONT
MOVES THROUGH. ATMOSPHERE QUITE UNSTABLE WITH CAPES OF 3000-4000
J/KG...K AND LIFTED INDICES OF 35 TO 40 AND MINUS 8 RESPECTIVELY.
IN ADDITION...STRONG UPPER LEVEL DIVERGENCE NOTED ASSOCIATED WITH 100
KNOT 300 MB JET ALONG THE U.S./CANADIAN BORDER PROVIDES LARGE SCALE
ASCENT TO FUEL DEEP CONVECTION.

DUE TO STEADY PACE OF COLD FRONT...STORMS EXPECTED TO MOVE ALONG
RATHER QUICKLY AND EXIT THE FORECAST AREA THIS EVENING. THIS SHOULD
PRECLUDE ANY POTENTIAL FOR FLASH FLOODING FOR OUR NORTH CENTRAL WI
ZONES WHERE 2 TO 4 INCHES OF RAIN FELL LAST NIGHT. THEREFORE...WILL
PLAN TO CANCEL FLASH FLOOD WATCH THAT WAS TO BE IN EFFECT THROUGH
THIS EVENING FOR THAT AREA.

WEATHER NIL NEXT SEVERAL DAYS...AS HIGH PRESSURE BUILDS IN WITH MUCH
COOLER AND DRIER AIR MASS. NEXT FRONTAL BOUNDARY EXPECTED TO MOVE
INTO THE AREA WEDNESDAY...BUT THIS SYSTEM SHOULD PASS THROUGH DRY AS
MOISTURE WILL BE LIMITED.

CURRENT FORECAST TEMPERATURES APPEAR TO BE ON TARGET BASED ON
FORECAST SOUNDINGS. THIS SUPPORTS LOWS IN THE MIDDLE 40S TO MIDDLE
50S...WHILE DAYTIME HIGHS REACH THE UPPER 60S TO MIDDLE 70S NEXT
COUPLE OF DAYS.

.LSE...NONE.

THOMPSON

In the hours before

Special weather statement, Sep 11, 11:35 AM CDT, 4 hours 52 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-120230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1135 AM CDT MON SEP 11 2000

...SEVERE THUNDERSTORMS POSSIBLE FOR THE AREA THIS AFTERNOON AND
EVENING...

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THIS
AFTERNOON AND INTO THE EVENING.  THE STORMS WILL LIKELY BEGIN AS
INDIVIDUAL SUPERCELL THUNDERSTORMS...WITH LARGE HAIL...DAMAGING WINDS
AND ISOLATED TORNADOES POSSIBLE.  TOWARD EVENING...THE STORMS WILL
EVOLVE INTO A SQUALL LINE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREATS.

SPOTTER ACTIVATION IS A GOOD BET THIS AFTERNOON AND EVENING...SO
EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD MAKE
TENTATIVE PREPARATIONS NOW.

THE THUNDERSTORMS WHICH CROSSED THE AREA LAST NIGHT HAVE LEFT BEHIND
AN OUTFLOW BOUNDARY...WHICH REACHED FROM SOUTHERN WISCONSIN INTO
NORTHEAST IOWA AT MID-DAY.  IN ADDITION...A STRONG COLD FRONT AND
UPPER DISTURBANCE WILL MOVE TOWARD THE AREA THIS AFTERNOON.  THE
FRONT IS EXPECTED TO CROSS SOUTHEAST MINNESOTA BETWEEN 3 AND 6 PM...
NORTHEAST IOWA FROM 4 TO 7 PM...AND SOUTHWEST WISCONSIN BETWEEN 5
AND 9 PM.  VERY WARM AND HUMID AIR WILL BE IN PLACE AHEAD OF THE
FRONT...WITH COOLER AND DRIER AIR ARRIVING BEHIND. THIS CONTRAST IN
AIRMASSES...AND WITH A GOOD DEAL OF INSTABILITY AVAILABLE...SHOULD
PROVIDE AMPLE FUEL FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT
ALONG AND AHEAD OF THE BOUNDARY.

WELVAERT
Local storm report, Sep 11, 12:43 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1243 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1008 PM    5 E FOUNTAIN CITY         WI   .75 INCH HAIL
09/10/00   BUFFALO                        REPORTED BY THE PUBLIC.

1010 PM    BELLINGER                 WI   WIND DAMAGE
09/10/00   TAYLOR                         REPORTED BY SHERIFF DEPT.

SHEA

N

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 9:43 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau77 min
Sep 10, 9:47 PM CDTSevere Thunderstorm WarningARXClark, Taylor73 min
Sep 10, 10:33 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau57 min
Sep 10, 11:11 PM CDTSevere Thunderstorm WarningARXClark, Taylor64 min
Sep 11, 12:52 AM CDTSevere Thunderstorm WarningARXClark53 min
Sep 11, 2:19 AM CDTFlash Flood WarningARXClark, Taylor3 hr
Sep 11, 5:36 AM CDTSevere Thunderstorm WarningARXRichland, Vernon24 min
Sep 11, 6:26 AM CDTSevere Thunderstorm WarningARXRichland34 min
Sep 11, 4:29 PM CDTSevere Thunderstorm WarningARXGrant61 min
Sep 11, 4:57 PM CDTSevere Thunderstorm WarningARXClark63 min
Sep 11, 5:01 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau59 min
Sep 11, 5:13 PM CDTTornado WarningARXGrant32 min
Sep 11, 5:41 PM CDTSevere Thunderstorm WarningARXGrant49 min
Sep 11, 5:46 PM CDTSevere Thunderstorm WarningARXJackson74 min
Sep 11, 5:56 PM CDTSevere Thunderstorm WarningARXClark64 min
Sep 11, 6:01 PM CDTFlash Flood WarningARXGrant4 hr
Sep 11, 6:17 PM CDTSevere Thunderstorm WarningARXTrempealeau28 min
Sep 11, 6:32 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe58 min
Sep 11, 6:35 PM CDTSevere Thunderstorm WarningARXMonroe55 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.